Skip to content

Children's Health

Font Size
A
A
A

For Kids With a Type of E. Coli -- Just Say 'No' to Antibiotics

By
WebMD Health News

May 23, 2000 -- Children infected with E. coli O157:H7 -- a bug that can cause severe diarrhea, vomiting, and even death -- should not take antibiotics. According to a new study, the drugs given to fight the infection could actually bring on a potentially fatal complication involving the kidneys.

E. coli can be contracted "from all kinds of things including water, cider, and many different foods," says David Lewis, MD, who reviewed the study for WebMD. The disease can also be spread from person to person, he says. For example, inadequate hand washing after changing the diaper of a sick child can easily result in the bug's rapid spread through a day care center. Lewis is with the Lucile Packard Children's Hospital in Palo Alto, Calif., and Stanford University Medical Center.

According to researcher Craig S. Wong, MD, and colleagues at the University of Washington School of Medicine in Seattle, approximately 15% of those who contract the bug each year will develop hemolytic uremic syndrome, or HUS. It's a serious condition that can result in the need for blood transfusions or even kidney dialysis, in which a machine must do the work of the kidneys. If not fatal, HUS can still cause lingering medical problems.

Wong's team investigated various factors that could potentially increase a child's risk for developing HUS. They studied more than 70 young children sick with laboratory-confirmed E. coli O157:H7 infections. Of the 10 children who developed the complication, five had been given antibiotics.

When a child eats an undercooked hamburger or swallows pool water contaminated with E. coli, it's not really the bacteria that makes them sick. What's responsible for the bloody diarrhea, vomiting, and fever is actually a toxic waste product that the bacteria produce. But, says Lewis, contrary to what you'd expect, and as this study shows, killing the bugs with antibiotics is not the answer. Although it's not yet understood for sure, the antibiotic could cause the bugs to pump out more toxins or to burst open and spill all their toxins at once as they die.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
jennifer aniston
Slideshow
 
Measles virus
Article
sick child
Slideshow
 

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool